Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Depression and Sexual Capabilites

09/08/2006

Question:

I am a young man and have had sexual desire and arousal problems for a while. I have depression and OCD. My desire and arousal is non existant. I have been treated with meds and CBT. While I am aware that medications such as SSRIs cause dysfunctions I am not on any at the moment.

My question is this how does a person know if their loss of sexual desire or arousal is caused by underlying depression or OCD?

Answer:

Sexual problems are common both with depression and anxiety (of which OCD is a type) and are also common side effects of medications like SSRIs.  In addition, there are certain medical conditions (like diabetes, high blood pressure), and other medications that can lead to sexual problems.

There is no easy way to "know" exactly what the cause it (and often it is a combination of multiple causes).  You need a good physical examination from your primary care provider to make sure there are no medical problems and then to talk openly and honestly with your mental health provider, who can assist you in finding solutions to this problem.

Good Luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati